Colorado, 2009

Avalanche in Colorado, January 29, 2009

January 29, 2009 · NWS GJT · 1 event in 1 county or zone

Skiers triggered an avalanche while skiing near Telluride.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Skiers triggered an avalanche while skiing near Telluride.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 4:08 AM MST, 9 hours 7 minutes earlier.

Area forecast discussion, Jan 29, 4:08 AM MST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST THU JAN 29 2009

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
TROUGH AXIS AND ASSOCIATED FINAL VORT MAX WITHIN THE DEFORMATION ZONE
ARE MOVING ONTO THE PLAINS THIS MORNING. THE Q AND VORTICITY FIELDS
INDICATE SYNOPTIC SCALE LIFT IS OVER. OROGRAPHIC LIGHT SNOWFALL WILL
CONTINUE ALONG THE NORTHERN AND CENTRAL COLORADO MOUNTAINS...BUT
00Z AND 06Z MODEL ACCUMULATIONS ARE ONLY 1-3 INCHES. THEREFORE HAVE
CANCELLED THE WARNINGS. THE MTNS WILL REMAIN BLUSTERY THOUGH WITH NW
GUSTY WINDS PRODUCING WIND CHILLS AND DRIFTING SNOW. TRAVEL OVER
MOUNTAIN PASSES WILL LIKELY BE BOTHERSOME.

TONIGHT THE AIRMASS QUICKLY STABILIZES. MOUNTAIN SLOPES WILL WARM AS
WEAKENING HIGH PRESSURE BUILDS IN FROM THE WEST. BUT VALLEY
INVERSIONS WILL BECOME STRONG ESPECIALLY NEAR THE CONTINENTAL
DIVIDE. THE GUNNISON BASIN WILL LIKELY REMAIN VERY COLD UNTIL
FURTHER NOTICE...AND NEED TO WATCH FOR THE FORMATION OF ICE FOG OVER
THE NEXT FEW MORNINGS.

FRIDAY AND FRIDAY NIGHT...THE RIDGE IS NOT AS STRONG AS PREVIOUSLY
FORECAST. SO THE MOUNTAINS SOME W-NW BREEZES AS A VORT MAX NOW
ANALYZED TO SWEEP THROUGH. NO MODEL QPF GENERATED WITH THIS WEAK
DISTURBANCE. VALLEY INVERSIONS REMAIN INTACT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY..
GOOD MODEL AGREEMENT THROUGH THE LONG TERM. WEST FLOW ALOFT IS
PROGGED OVER THE AREA SATURDAY AHEAD OF A BROAD UPPER LEVEL TROUGH
AND ASSOCIATED COLD FRONT. THE TROUGH WILL MOVE ONTO THE PLAINS
SATURDAY NIGHT AND SUNDAY WITH THE COLD FRONT MOVING ACROSS EASTERN
UTAH AND WESTERN COLORADO SATURDAY NIGHT. A COUPLE OF WEAK
SHORTWAVES ARE PROGGED TO MOVE ACROSS THE AREA WITH THE BULK OF THE
ENERGY STAYING TO THE NORTH AND EAST. MOISTURE NOT GREAT WITH THIS
SYSTEM SO LOW CHANCE POPS STILL LOOK GOOD OVER THE WEEKEND FOCUSED
OVER THE HIGHER MOUNTAINS OF WESTERN COLORADO. COOLER TEMPERATURES
ON TAP FOR SUNDAY IN THE WAKE OF THE COLD FRONT ALTHOUGH SOME VALLEY
LOCATIONS MAY ACTUALLY BE A LITTLE WARMER DUE TO INVERSIONS GETTING
MIXED OUT BY THE FRONT.

AN UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE FORECAST AREA
MONDAY THROUGH WEDNESDAY. LOOK FOR DRY WEATHER AND SLOWLY MODERATING
TEMPERATURES AS THIS OCCURS...ALTHOUGH UNDER THE STABLE CONDITIONS
VALLEY INVERSIONS WILL LIKELY SET UP AND BE SLOW TO MIX OUT. BOTH GFS
AND ECWMF INDICATE THE SOUTHERN END OF A PACIFIC TROUGH MAY PINCH
OFF A CLOSED LOW NEXT WEEK...WHICH IS FORECAST TO SLOWLY APPROACH
THE WEST COAST BY WED.

&&

.AVIATION...
NORTHWEST FLOW WILL CONTINUE TO PRODUCE AREAS OF SNOW AND IFR/LIFR
CONDITIONS ACROSS THE NORTHERN AND CENTRAL MTNS AND ADJACENT HIGH
VALLEYS OF WESTERN COLORADO TODAY...ESPECIALLY THIS MORNING
NORTHEAST OF A LINE FROM KCAG TO KGUC. AS THE DAY PROGRESSES EXPECT
SNOWFALL TO GRADUALLY DECREASE IN COVERAGE AND INTENSITY WITH ONLY
LOCALIZED MVFR TO IFR CONDITIONS IN SNOW NEAR THE CONTINENTAL DIVIDE
BY 00Z THIS EVENING. ELSEWHERE...EXPECT LOCALIZED MVFR TO IFR IN
SNOW OVER THE MOUNTAINS DIMINISHING EARLY THIS AFTERNOON. PATCHY
VALLEY FOG WILL YIELD LOCAL IFR/LIFR CONDITIONS UNTIL ABOUT
16Z...ESPECIALLY IN THE KRIL TO KEGE CORRIDOR.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......TAL
Hazardous weather outlook, Jan 29, 5:45 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU JAN 29 2009

COZ001>014-017>023-UTZ022>025-027>029-301145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU JAN 29 2009

.DAY ONE...TODAY AND TONIGHT

BLUSTERY COLD NORTHWEST WINDS WILL COMBINE WITH LIGHT SNOWFALL
OVER THE NORTHERN AND CENTRAL COLORADO MOUNTAINS TODAY TO PRODUCE
LOCALLY HAZARDOUS TRAVEL. BLOWING AND DRIFTING SNOW WILL CAUSE SLICK
ROADWAYS OVER RABBIT EARS AND VAIL PASSES TODAY. THE WINDS AND
SNOWFALL WILL DIMINISH AFTER SUNSET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER CHANCE OF SNOW WILL OCCUR FOR THE NORTHERN MOUNTAINS THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND JUNCTION.

TGJT

In the hours before

Local storm report, Jan 29, 8:54 AM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
854 AM MST THU JAN 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             STEAMBOAT SPRINGS       40.48N 106.82W
01/29/2009  M8.4 INCH        ROUTT              CO   CO-OP OBSERVER

            24 HR SNOWFALL

0700 AM     SNOW             1 SE STEAMBOAT SPRINGS  40.47N 106.81W
01/29/2009  M9.1 INCH        ROUTT              CO   TRAINED SPOTTER

            24 HR SNOWFALL

&&

DLC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
January 29, 1:15 PM MST to 1:16 PM MST
Where
Northwestern San Juan Mountains forecast zone
Injuries
1 direct, 0 indirect
Property damage
$500
Reported by
Newspaper
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A party of skiers triggered an avalanche while skiing in Bear Creek, near the Telluride ski area. The avalanche carried one skier 1400 vertical feet over several cliff bands, to the valley floor. His entire body was buried except for one hand. He was rescued about 7 minutes later by other members in his party, and was carried out by the Telluride Helitrax and Telluride Ski Patrol. The victim suffered multible broken bones and was taken to St. Mary's Hospital in Grand Junction.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170843.